Mathematical Problems in Engineering

Mathematical Problems in Engineering / 2013 / Article

Research Article | Open Access

Volume 2013 |Article ID 498902 | https://doi.org/10.1155/2013/498902

N. Ratib Anakira, A. K. Alomari, I. Hashim, "Optimal Homotopy Asymptotic Method for Solving Delay Differential Equations", Mathematical Problems in Engineering, vol. 2013, Article ID 498902, 11 pages, 2013. https://doi.org/10.1155/2013/498902

Optimal Homotopy Asymptotic Method for Solving Delay Differential Equations

Academic Editor: Sotiris Ntouyas
Received04 May 2013
Accepted13 Sep 2013
Published29 Oct 2013

Abstract

We extend for the first time the applicability of the optimal homotopy asymptotic method (OHAM) to find the algorithm of approximate analytic solution of delay differential equations (DDEs). The analytical solutions for various examples of linear and nonlinear and system of initial value problems of DDEs are obtained successfully by this method. However, this approach does not depend on small or large parameters in comparison to other perturbation methods. This method provides us with a convenient way to control the convergence of approximation series. The results which are obtained revealed that the proposed method is explicit, effective, and easy to use.

1. Introduction

Delay differential equation (DDE) is a form of differential equations in which derivative of the unknown function in a given time is specified in terms of the values at an earlier point in time.

DDEs have the general form where is the delay function.

Many problems of physics, biological models, control system, and medical and biochemical fields are modelled by DDEs. Recent studies in such diverse fields have shown that DDEs play an important role in explaining many different phenomena. Patel et al. [1] introduced an iterative scheme for the optimal control systems described by DDEs with a quadratic cost functional. In physiology, Glass and Mackey [2] applied time delays to many physiological models. Busenberg and Tang [3] created a model for cell cycle by delay equations. In recent years, DDEs are used to design models as HIV-1 therapy for fighting a virus with another virus [4].

In the last years, a great deal of attention has been devoted to study DDEs. Hence, they are solved by numerical method and approximation approach, such as Adomian decomposition method [5, 6], homotopy perturbation method (HPM) [7, 8], multiquadric approximation scheme [9, 10], variational iteration method (VIM) [8, 11, 12], spline methods [13], homotopy analysis method (HAM) [14], Chebyshev polynomials [15], Galerkin method [16], Legendre wavelet method [17], differential transform method [18], and Runge-Kutta method [19]. Recently, a new approach of homotopy which is called optimal homotopy asymptotic method (OHAM) was proposed and developed by Marinca et al. [2024] for the approximate solution nonlinear problems of thin film flow of a fourth-grade fluid and for the study of the behavior of nonlinear mechanical vibration of electrical machines. In OHAM, the control and adjustment of the convergence region are provided in a convenient way. Furthermore, the OHAM has been built in convergence criteria similar to those of HAM but with greater degree of flexibility. Islam et al. [25] have applied this method successfully to nonlinear problems and have also shown its effectiveness and accuracy. Idrees et al. [26] used OHAM to study the squeezing flow between two infinite planar plates slowly approaching each other.

The aim of this paper is to apply OHAM to get an approximate analytic solution of DDEs. The capability of this approach is tested upon several examples which offer an approximate solution in a series form that converges to exact solution in few terms. The rest of this paper is organized as follows. In Section 2, we describe the basic idea of OHAM. In Section 3, we provide the convergent theorem for this type of equations. Section 4 presents several examples to demonstrate the efficiency of the framework. The conclusion of this study is presented in Section 5.

2. Description of the Method

In this section, framework of the proposed method is given and represented in the following differential equation: where are the linear operators and are the nonlinear operators contain delay function, is an unknown function, denotes an independent variable, is a known function, and are the delay functions.

According to OHAM, we construct a homotopy which satisfies where , is an embedding parameter, is a nonzero auxiliary function for , and is an unknown function. Obviously, when and it holds that and , respectively. Thus, as varies from to , the solution approach from to , where is the initial guess that satisfies the linear operator and the initial conditions Next, we choose the auxiliary function in the form where are convergence control parameters which can be determined later. can be expressed in another form as reported by Herişanu and Marinca [24].

To get an approximate solution, we expand in Taylor’s series about in the following manner: By substituting (6) into (3) and equating the coefficient of like powers of , we obtain the following linear equations. Define the vectors where and . The zeroth-order problem is given by (4), and the first- and second-order problems are given as The general governing equations for are where and is the coefficient of in the expansion of about the embedding parameter : It has been observed that the convergence of the series (6) depends upon the auxiliary constants . If it is convergent at , one has The result of the th-order approximation is given as Substituting (12) into (2) yields the following residual: If , then will be the exact solution. Generally such a case will not arise for nonlinear problems, but we can minimize the functional where and are the endpoints of the given problem. The unknown convergence control parameters can be calculated from the system of equations It should be noted that our process included the auxiliary function which provides us an easy way to set and optimally control the convergent area and the rate of the solution series.

3. Convergence Theorem

In this section, we introduce the convergence of the solution for DDEs.

Theorem 1. If the series (12) converges to , where is produced by (8) and the -order deformation (10), then is the exact solution of (2).

Proof. Since the series converges, it can be written as and it holds that The left hand-side of (10) satisfies According to (18) we have Using the linear operator , which satisfies Also the right hand side can be written as Now, if the , is properly chosen, then (24) leads to which is the exact solution.

4. Applications

In this section, we will present a few examples with a known analytic solution in order to demonstrate the effectiveness and high precision of this algorithm.

Example 1. Consider the following linear delay differential equation [5]: with the exact solution Applying the procedure which is described in Section 2, the linear and nonlinear operators are where is the expansion Taylor series of with respect to , which can be written as
Now, apply (4) to to give the zeroth-order problem as The solution of the zeroth-order deformation is The first-order deformation which is obtained from (8) is given as and has the solution The second-order deformation is given by (9): with initial condition The solution of (34) is given by According to (10), the third-order deformation is defined as with initial condition and has the solution By using (31), (33), (36), and (39), the third-order approximate solution by OHAM for is By using the proposed method of Section 2 on , we use the residual error: The Less Square error can be formed as Thus, the following optimal values of ’s are obtained: In this case, our approximate solution is Equations (44) and (41) are plotted in Figures 1(a) and 1(b), respectively. Figure 1(a) shows a comparison between the approximate solution which is obtained by using OHAM and exact solution (27). The residual error is plotted in Figure 1(b). We noted that the absolute maximum error for solving this example via HAM is while the absolute maximum error via OHAM is , which leads to conclude that OHAM is more accurate than HAM.

Example 2. Consider the linear delay differential equation of third order [5] with exact solution According to the method which was described in the above section, we start with By applying OHAM, we have the following zero-, first-, second-, and the third-order approximate solutions: By adding (48)–(50) and (51), we obtain Following the procedure described in Section 2 regarding the domain between and , we use the residual The following optimal values of ’s are obtained: By substituting values in (52), we have The comparison between the approximate solution and the exact solution is shown in Figures 2(a) and 2(b). We observe that the results agree very well with the exact solution.

Example 3. Consider the first order of nonlinear delay differential equation [14] which has the exact solution By applying the same method as in Examples 1 and 2, we have the following: According to OHAM, we have the following zero-, first-, second- and the third-order approximate solutions:
From (59), the third-order approximate solution by OHAM is given as By using (60) in (14) and applying the method as discussed in (15) and (16), we obtain the following values of ’s: The approximate solution now becomes From Figures 3(a) and 3(b), we observe that the results agree very well with the exact solution; as we increase the order of the problem the accuracy increases and the residual error will decrease as shown in Figure 3(b). We observed that the absolute maximum error for solving this example via HAM is while the absolute maximum error by using OHAM is , which revealed that the proposed method is more accurate than HAM.

Example 4. Consider the third-order nonlinear delay differential equation [14] The exact solution of the above problem is given as By applying the present method, the linear and nonlinear operators are defined as According to OHAM, we have the following zero-, first-, second- and third-order approximate solutions: From (66), the third-order approximate solution by OHAM is given as By using (67) in (14) and applying the method as discussed in (15) and (16), we obtain the following values of ’s: The approximate solution now becomes Numerical results of the solution are displayed in Figures 4(a) and 4(b).

Example 5. Consider the system of delay differential equation [14] with initial conditions Following the same procedure, we have According to OHAM formulation, we have the following:zeroth-order solution: first-order solution: second-order solution: Making use of (73)–(75) and extending the solutions up to a fifth order, the approximate solutions by OHAM for are By using the proposed procedure which is described in Section 2 on , we use the residual error The following values of ’s, ’s and ’s are obtained: By using the above values, the approximate solutions are From Figure 5, we can observe the accuracy of the solution obtained by the five-term approximate solution using OHAM which is quite good.

5. Conclusions

In this work, OHAM is employed for the first time to propose a new analytic approximate solution of delay differential equations (DDEs). This method has been tested in various examples of linear and nonlinear and system of initial value problems of DDEs and was seen to yield satisfactory results. The OHAM provides us with a simple way to optimally control and adjust the convergence solution series and it gives a good approximation in few terms which is converged to the exact solution and proved the efficiency and reliability of the method. This fact is obvious from the use of the auxiliary function . In OHAM, it is important to solve a set of nonlinear algebraic equations with unknown convergence control parameters, , and this makes it time consuming, especially for large .

References

  1. N. K. Patel, P. C. Das, and S. S. Parbhu, “Optimal control of systems described by delay differential equations,” International Journal of Control, vol. 36, no. 2, pp. 303–311, 1982. View at: Publisher Site | Google Scholar
  2. L. Glass and M. C. Mackey, “Pathological conditions resulting from instabilities in physiological control systems,” Annals of the New York Academy of Sciences, vol. 316, pp. 214–235, 1979. View at: Publisher Site | Google Scholar | Zentralblatt MATH
  3. S. Busenberg and B. Tang, “Mathematical models of the early embryonic cell cycle: the role of MPF activation and cyclin degradation,” Journal of Mathematical Biology, vol. 32, no. 6, pp. 573–596, 1994. View at: Publisher Site | Google Scholar | Zentralblatt MATH
  4. C. Lv and Z. Yuan, “Stability analysis of delay differential equation models of HIV-1 therapy for fighting a virus with another virus,” Journal of Mathematical Analysis and Applications, vol. 352, no. 2, pp. 672–683, 2009. View at: Publisher Site | Google Scholar | Zentralblatt MATH
  5. D. J. Evans and K. R. Raslan, “The Adomian decomposition method for solving delay differential equation,” International Journal of Computer Mathematics, vol. 82, no. 1, pp. 49–54, 2005. View at: Publisher Site | Google Scholar | Zentralblatt MATH
  6. R. K. Saeed and B. M. Rahman, “Adomian decomposition method for solving system of delay differential equation,” Australian Journal of Basic and Applied Sciences, vol. 4, no. 8, pp. 3613–3621, 2010. View at: Google Scholar
  7. F. Shakeri and M. Dehghan, “Solution of delay differential equations via a homotopy perturbation method,” Mathematical and Computer Modelling, vol. 48, no. 3-4, pp. 486–498, 2008. View at: Publisher Site | Google Scholar | Zentralblatt MATH
  8. H. Koçak and A. Yildirim, “Series solution for a delay differential equation arising in electrodynamics,” Communications in Numerical Methods in Engineering, vol. 25, no. 11, pp. 1084–1096, 2009. View at: Publisher Site | Google Scholar | Zentralblatt MATH
  9. S. K. Vanani and A. Aminataei, “Multiquadric approximation scheme on the numerical solution of delay differential systems of neutral type,” Mathematical and Computer Modelling, vol. 49, no. 1-2, pp. 234–241, 2009. View at: Publisher Site | Google Scholar | Zentralblatt MATH
  10. S. K. Vanani and A. Aminataei, “On the numerical solution of neutral delay differential equations using multiquadric approximation scheme,” Bulletin of the Korean Mathematical Society, vol. 45, no. 4, pp. 663–670, 2008. View at: Publisher Site | Google Scholar | Zentralblatt MATH
  11. A. Saadatmandi and M. Dehghan, “Variational iteration method for solving a generalized pantograph equation,” Computers and Mathematics with Applications, vol. 58, no. 11-12, pp. 2190–2196, 2009. View at: Publisher Site | Google Scholar | Zentralblatt MATH
  12. Y. M. Rangkuti and M. S. M. Noorani, “The exact solution of delay differential equations using coupling variational iteration with Taylor series and small term,” Bulletin of Mathemaatics, vol. 4, no. 1, pp. 1–15, 2012. View at: Google Scholar
  13. A. El-Safty, M. S. Salim, and M. A. El-Khatib, “Convergence of the spline function for delay dynamic system,” International Journal of Computer Mathematics, vol. 80, no. 4, pp. 509–518, 2003. View at: Publisher Site | Google Scholar | Zentralblatt MATH
  14. A. K. Alomari, M. S. M. Noorani, and R. Nazar, “Solution of delay differential equation by means of homotopy analysis method,” Acta Applicandae Mathematicae, vol. 108, no. 2, pp. 395–412, 2009. View at: Publisher Site | Google Scholar | Zentralblatt MATH
  15. S. Sedaghat, Y. Ordokhani, and M. Dehghan, “Numerical solution of the delay differential equations of pantograph type via Chebyshev polynomials,” Communications in Nonlinear Science and Numerical Simulation, vol. 17, no. 12, pp. 4815–4830, 2012. View at: Publisher Site | Google Scholar
  16. K. Nandakumar and M. Wiercigroch, “Galerkin projections for state-dependent delay differential equations with applications to drilling,” Applied Mathematical Modelling, vol. 37, no. 4, pp. 1705–1722, 2013. View at: Publisher Site | Google Scholar
  17. M. S. Hafshejani, S. K. Vanani, and J. S. Hafshejani, “Numerical solution of delay differential equations using Legender wavelet method,” World Applied Sciences Journal, vol. 13, pp. 27–33, 2011. View at: Google Scholar
  18. F. Karakoc and H. Bereketolu, “Solutions of delay differential equations by using differential transform method,” International Journal of Computer Mathematics, vol. 86, no. 5, pp. 914–923, 2009. View at: Publisher Site | Google Scholar | Zentralblatt MATH
  19. D. Li and M. Z. Liu, “Runge-Kutta methods for the multi-pantograph delay equation,” Applied Mathematics and Computation, vol. 163, no. 1, pp. 383–395, 2005. View at: Publisher Site | Google Scholar | Zentralblatt MATH
  20. V. Marinca, N. Herişanu, C. Bota, and B. Marinca, “An optimal homotopy asymptotic method applied to the steady flow of a fourth-grade fluid past a porous plate,” Applied Mathematics Letters, vol. 22, no. 2, pp. 245–251, 2009. View at: Publisher Site | Google Scholar | Zentralblatt MATH
  21. V. Marinca, N. Herişanu, and I. Nemeş, “Optimal homotopy asymptotic method with application to thin film flow,” Central European Journal of Physics, vol. 6, no. 3, pp. 648–653, 2008. View at: Publisher Site | Google Scholar
  22. V. Marinca and N. Herişanu, “Application of optimal homotopy asymptotic method for solving nonlinear equations arising in heat transfer,” International Communications in Heat and Mass Transfer, vol. 35, no. 6, pp. 710–715, 2008. View at: Publisher Site | Google Scholar
  23. N. Herisanu, V. Marinca, T. Dordea, and G. Madescu, “A new analytical approach to nonlinear vibration of an electric machine,” Proceedings of Romanian Academy A, vol. 9, no. 3, 2008. View at: Google Scholar
  24. N. Herişanu and V. Marinca, “Explicit analytical approximation to large-amplitude non-linear oscillations of a uniform cantilever beam carrying an intermediate lumped mass and rotary inertia,” Meccanica, vol. 45, no. 6, pp. 847–855, 2010. View at: Publisher Site | Google Scholar | Zentralblatt MATH
  25. S. Islam, R. Ali Shah, I. Ali, and N. M. Allah, “Optimal homotopy asymptotic solutions of couette and poiseuille flows of a third grade fluid with heat transfer analysis,” International Journal of Nonlinear Sciences and Numerical Simulation, vol. 11, no. 6, pp. 389–400, 2010. View at: Google Scholar
  26. M. Idrees, S. Islam, S. Haq, and S. Islam, “Application of the optimal homotopy asymptotic method to squeezing flow,” Computers and Mathematics with Applications, vol. 59, no. 12, pp. 3858–3866, 2010. View at: Publisher Site | Google Scholar | Zentralblatt MATH

Copyright © 2013 N. Ratib Anakira et al. This is an open access article distributed under the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.


More related articles

1241 Views | 942 Downloads | 9 Citations
 PDF Download Citation Citation
 Download other formatsMore
 Order printed copiesOrder

Related articles

We are committed to sharing findings related to COVID-19 as quickly as possible. We will be providing unlimited waivers of publication charges for accepted research articles as well as case reports and case series related to COVID-19. Review articles are excluded from this waiver policy. Sign up here as a reviewer to help fast-track new submissions.